Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 96, NWS Des Moines, IA

May 25, 2012Appanoose County, Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2012, 4:23 PM CDT for Appanoose County, Wayne County, Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2012, 4:23 PM CDT (21:23 UTC)
Expired
May 25, 2012, 4:50 PM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Appanoose County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 4:24 PM CDTHAIL 1Clio, IAHAIL UP TO QUARTER SIZE FELL ALONG DOUGLAS STREET. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WUUS53 KDMX 252123
SVRDMX
IAC007-185-252215-
/O.NEW.KDMX.SV.W.0096.120525T2123Z-120525T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
423 PM CDT FRI MAY 25 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
  WAYNE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 515 PM CDT

* AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTH OF MERCER...OR 22 MILES EAST OF
  LAMONI...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTERVILLE...CORYDON...SEYMOUR...ALLERTON...PROMISE CITY...
  PLANO...NUMA...CINCINNATI...MYSTIC...RATHBUN LAKE AND EXLINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

&&

LAT...LON 4068 9356 4073 9356 4090 9307 4090 9296
      4059 9281 4057 9354
TIME...MOT...LOC 2123Z 255DEG 41KT 4061 9345
WIND...HAIL <50MPH 1.00IN

$$

BEERENDS
3 follow-up statements
091 
WWUS53 KDMX 252136
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
436 PM CDT FRI MAY 25 2012

IAC007-185-252215-
/O.CON.KDMX.SV.W.0096.000000T0000Z-120525T2215Z/
WAYNE IA-APPANOOSE IA-
436 PM CDT FRI MAY 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
APPANOOSE AND EASTERN WAYNE COUNTIES UNTIL 515 PM CDT...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 9 MILES SOUTH OF CORYDON...OR 24 MILES WEST OF
CENTERVILLE...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  CENTERVILLE...SEYMOUR...PROMISE CITY...PLANO...NUMA...CINCINNATI...
  MYSTIC...RATHBUN LAKE AND EXLINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4058 9339 4069 9338 4075 9338 4090 9307
      4090 9296 4059 9281
TIME...MOT...LOC 2136Z 255DEG 41KT 4065 9326
WIND...HAIL <50MPH 1.00IN

$$

BEERENDS
542 
WWUS53 KDMX 252142
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CDT FRI MAY 25 2012

IAC007-185-252215-
/O.CON.KDMX.SV.W.0096.000000T0000Z-120525T2215Z/
WAYNE IA-APPANOOSE IA-
442 PM CDT FRI MAY 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
APPANOOSE AND SOUTHEASTERN WAYNE COUNTIES UNTIL 515 PM CDT...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR SEYMOUR...OR 17 MILES WEST OF CENTERVILLE...
MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  SEYMOUR...PROMISE CITY...PLANO...NUMA...CINCINNATI...MYSTIC AND
  EXLINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4058 9330 4072 9329 4080 9304 4080 9291
      4059 9281
TIME...MOT...LOC 2143Z 255DEG 41KT 4065 9315
WIND...HAIL <50MPH 1.00IN

$$

BEERENDS
407 
WWUS53 KDMX 252150
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
450 PM CDT FRI MAY 25 2012

IAC007-185-252200-
/O.CAN.KDMX.SV.W.0096.000000T0000Z-120525T2215Z/
WAYNE IA-APPANOOSE IA-
450 PM CDT FRI MAY 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN APPANOOSE AND
SOUTHEASTERN WAYNE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4058 9330 4072 9329 4080 9304 4080 9291
      4059 9281
TIME...MOT...LOC 2150Z 255DEG 41KT 4067 9305

$$

BEERENDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:10 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 25, 3:10 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT FRI MAY 25 2012

.SHORT TERM.../TONIGHT/
SHOWER AND THUNDERSTORM DEVELOPMENT CONTINUES AS 850-700 MB THETA-E
ADVECTION INTENSIFIES UNDER WESTERLY FLOW ALOFT. WARM FRONT
CURRENTLY IS STUCK JUST SOUTH OF I-70 BUT IT SHOULD BEGIN MOVING
NORTH OVERNIGHT. CURRENT CONVECTION IS EXPECTED TO INTENSIFY THIS
EVENING AS LOW-LEVEL JET INCREASES TO 35 KT WEST OF I-35...AND
ELEVATED/MOST UNSTABLE CAPE INCREASES FROM 1000 J/KG TO NEAR 2500
J/KG. THE FOCUS SHOULD INITIALLY BE OVER WEST CENTRAL IOWA AND THEN
LIFTING EAST/NORTHEAST OVERNIGHT AS THE LOW-LEVEL JET VEERS
NORTHEAST. STORMS SHOULD REMAIN ELEVATED SO TORNADO THREAT IS NIL
AND THREAT OF DAMAGING WINDS IS NOT HIGH. SUFFICIENT SHEAR IS
AVAILABLE EVEN WITH ELEVATED STORMS FOR SOME STORM ROTATION SO LARGE
HAIL IS POSSIBLE. MODELS INDICATE ANOTHER ROUND OF CONVECTION IS
POSSIBLE LATER TONIGHT AS SHORT WAVE WHICH IS EXPECTED TO INITIATE
KANSAS CONVECTION LIFTS NORTHEAST. AS A RESULT...SHOWER CHANCES ARE
CONTINUED UNTIL MORNING...BUT THE MAIN SHOW SHOULD BE THIS EVENING
SOUTHWEST HALF TRANSITIONING TO THE NORTHEAST HALF MIDNIGHT TO 3 AM.
GIVEN SURFACE WARM FRONT IS DELAYED...MUGGINESS AND WARMER
TEMPERATURES SHOULD BE DELAYED UNTIL SATURDAY MORNING. RAINFALL
AMOUNTS COULD EXCEED THREE QUARTERS OF AN INCH IN SOME AREAS...WHICH
WOULD BE WELCOME.

.LONG TERM.../SATURDAY THROUGH FRIDAY/
FORECAST REMAINS A BIT COMPLEX INTO SATURDAY AS WARM FRONT LIFTS
THROUGH THE STATE.  SOME ONGOING CONVECTION IS EXPECTED AT THE STATE
OF THE DAY AS STRONG LOW LEVEL FLOW IMPACTING THE BOUNDARY HELPS TO
MAINTAIN CONVECTION.  STORMS ARE FORECAST TO MOVE OUT OF THE AREA BY
LATE MORNING AS CAP STRENGTHENS ACRS MUCH OF CENTRAL IOWA.  THIS
SHOULD SUPPRESS REDEVELOPMENT FOR A LARGE PORTION OF THE FORECAST
AREA BY AFTERNOON.  HOWEVER...SOME GUIDANCE IS SUGGESTING THAT THE
WARM FRONT WILL STILL BE IN NORTHERN IA BY LATE AFTERNOON AND THAT
REDEVELOPMENT WILL TAKE PLACE ACRS THE NORTH.  IF SO...THESE STORMS
WOULD LIKELY QUICKLY BECOME SEVERE WITH ALL MODES OF SEVERE WEATHER
POSSIBLE INCLUDING TORNADOES AS SHEAR AND INSTABILITY WOULD BOTH BE
QUITE STRONG.  AGAIN...THIS IS QUITE CONDITIONAL ON STRENGTHENING
CAP ENTERING THE AREA. WILL CONTINUE SCATTERED POPS ACRS THE NORTH
INTO SATURDAY AFTERNOON FOR THIS POTENTIAL AND WILL CONTINUE TO
WATCH THIS SCENARIO CLOSELY.  OTHERWISE...MUCH WARMER AND HUMID AIR
WILL OVERSPREAD THE STATE WITH HIGHS SOUTH OF THE FRONT INTO THE
UPPER 80S TO LOWER 90S ON SATURDAY INTO SUNDAY.  SATURDAY MAY
ACTUALLY BE MORE UNCOMFORTABLE AS DEWPOINTS ARE FORECAST TO BE
HIGHER.  SOUNDINGS ON SUNDAY SUGGEST THAT MIXING WILL DRY OUT
SURFACE DEWPOINTS WITH HEAT INDEX VALUES ACTUALLY A BIT LOWER
DESPITE HIGHER TEMPS.  RECORD HIGHS ON SUNDAY ARE ALSO QUITE LOW AND
SO RECORD READINGS WILL BE POSSIBLE ACRS MUCH OF CENTRAL IOWA.

UPPER SYSTEM AND ASSOCIATED FRONT WILL PUSH ACRS THE PLAINS ON
SUNDAY WITH THE BOUNDARY ARRIVING IN IA ON SUNDAY EVENING.
THUNDERSTORMS ARE FORECAST TO DEVELOP WEST OF THE AREA ON SUNDAY
AFTERNOON AND GRADUALLY PUSH EAST INTO THE STATE DURING THE
EVENING.  COVERAGE IS LIKELY TO DECREASE OVERNIGHT AS MAIN LIFT
PULLS AWAY AND AREAS EAST OF INTERSTATE 35 MAY NOT SEE AS MUCH
CONVECTION.  SOME REDEVELOPMENT WILL BE POSSIBLE IN THE EAST ON
MONDAY BEFORE THE SYSTEM SLIDES TO THE EAST.  THERE WILL BE A BREAK
LATE MONDAY THROUGH TUESDAY WITH WEAK RIDGING SLIDING THROUGH THE
REGION.   HOWEVER...ANOTHER SYSTEM DROPPING SOUTHEAST INTO THE
REGION WILL INDUCE CYCLOGENESIS WITH INCREASING LIFT BY TUESDAY
NIGHT INTO WEDNESDAY.  STILL SOME UNCERTAINTY BETWEEN THE GFS AND
EURO ON THE EVOLUTION OF THIS SYSTEM...BUT BOTH TEND TO INDICATE
THAT SURFACE LOW WILL PULL SOUTH OF IA WITH PRIMARILY SHOWERS AND
NON SEVERE THUNDERSTORMS.  COOLER WEATHER WILL ALSO BE COMMON DURING
THIS TIME WITH HIGHS AT OR BELOW NORMAL.

&&

.AVIATION...25/18Z
EXPECT POTENTIALLY THREE ROUNDS OF CONVECTION DRIVEN BY DEEP WARM
ADVECTION BEFORE 12Z...AND THAT WILL BE MAIN DRIVER FOR AVIATION
WEATHER. CURRENT ACTIVITY ACROSS CENTRAL AND NORTH IOWA IS BASED
ABOVE 10000 FEET WITH ISOLATED THUNDER. THIS MAY DRIFT OFF TO THE
ENE BEFORE STRONGER DEVELOPED IS EXPECTED IN W AND SW IOWA WHICH
WILL MOVE EAST TO WEST 26/02Z-06Z WITH MVFR VISIBILITY. AS WARM
FRONT MOVES NORTH OVERNIGHT...LESS INTENSE SHOWER DEVELOPMENT COULD
CONTINUE WITH CEILINGS POSSIBLY APPROACHING MVFR OVER NORTH HALF OF
IOWA. EXPECT CLOUD BASES TO BE LIFTING AND BREAKING UP SATURDAY
MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JUNGBLUTH
LONG TERM...COGIL
AVIATION...JUNGBLUTH
Hazardous weather outlook, May 25, 3:24 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT FRI MAY 25 2012

IAZ033>039-044>050-057>062-070>075-081>086-092>097-262030-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
324 PM CDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INTENSIFY THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING. LARGE HAIL WILL BE THE MAIN THREAT
WITH ISOLATED DAMAGING WINDS POSSIBLE. HIGH RAINFALL RATES ARE
POSSIBLE OVERNIGHT...BUT SOIL CONDITIONS ARE INITIALLY QUITE DRY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS SUNDAY NIGHT INTO
MONDAY...AND THEN AGAIN WEDNESDAY. SEVERE STORMS ARE POSSIBLE
SUNDAY NIGHT THROUGH MONDAY MORNING. WEDNESDAYS SEVERE WEATHER
CHANCES APPEAR TO BE LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND LATER IN THE
MEMORIAL DAY WEEKEND.

IAZ004>007-015>017-023>028-262030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
324 PM CDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INTENSIFY LATE THIS AFTERNOON AND
EVENING AND MOVE INTO NORTHERN IOWA. LARGE HAIL WILL BE THE MAIN
THREAT WITH ISOLATED DAMAGING WIND POSSIBLE. HIGH RAINFALL RATES
ARE POSSIBLE OVERNIGHT...BUT SOIL CONDITIONS DO NOT FAVOR FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE CHANCES FOR THUNDERSTORMS SATURDAY...THEN SUNDAY NIGHT
INTO MONDAY...AND AGAIN WEDNESDAY. SEVERE STORMS ARE POSSIBLE
SATURDAY...AND SUNDAY NIGHT THROUGH MONDAY MORNING. IF STORMS DEVELOP
ON SATURDAY...ALL TYPES OF SEVERE WEATHER ARE POSSIBLE...INCLUDING
TORNADOES. WEDNESDAYS SEVERE WEATHER CHANCES APPEAR TO BE LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AT VARIOUS
TIMES THROUGH MEMORIAL DAY.

JUNGBLUTH

In the hours before

Local storm report, May 25, 3:36 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT FRI MAY 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             5 SE DELPHOS            40.61N 94.28W
05/25/2012  E1.00 INCH       RINGGOLD           IA   TRAINED SPOTTER

            MOSTLY DIME TO NICKEL WITH SOME STONES QUARTER SIZE.

&&

CCOGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:05 PM CDTSevere Thunderstorm WarningDMXRinggold43 min
May 25, 3:39 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.